Stratford student urges girls to ‘go natural’ after hair loss
18:31 18 February 2013
A young student is trying to regrow her hair after suffering side effects from straightening chemicals.
Olamide Kupoluyi, 23, from Stratford, used chemical relaxers on her hair for more than 15 years having started the treatment aged five.
But now she wants to warn young girls about relaxers, a popular straightening method among black women, which contain a cocktail of different chemicals that can cause hair loss, scalp burns, and lead to skin disease.
The University of Westminster student first began to worry about what the treatment was doing to her skin when she had to wash the cream off immediately after applying it - even though the recommended time is 18 to 20 minutes - because she felt like her head was “on fire”.
She said: “The fact that I could not leave the relaxer on my head for more than a few seconds scared me.”
The burning left her scalp sore with pink patches and her hair soon began to fall out. So Olamide took the brave step of cutting off what was left of her hair to start again from scratch.
Olamide said: “For me, going natural was not about jumping on the natural hair bandwagon, I did not want to be 21 and not have hair growing out of my scalp. I was afraid I was going bald.”
Even after two years, Olamide is still suffering side effects such as psoriasis, and she wants to raise awareness among young girls.
She said: “My 13-and-21-year-old sisters used to use relaxers but I persuaded them to go natural after showing them my scalp and informing them of the dangers if they continue to use relaxers.”